Alert archive / California / High Surf Advisories in 2024

High Surf Advisory 2, NWS Eureka, CA

January 31, 2024Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Jan 31, 2024, 4:22 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Jan 31, 2024, 10:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2024, 4:22 AM PST (12:22 UTC)
In effect from
Jan 31, 2024, 10:00 PM PST
Expired
Feb 1, 2024, 8:03 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WHUS46 KEKA 311222
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
422 AM PST Wed Jan 31 2024

CAZ101-103-104-109-312030-
/O.NEW.KEKA.SU.Y.0002.240201T0600Z-240202T0600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
422 AM PST Wed Jan 31 2024

...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST THURSDAY...

* WHAT...Large breaking waves 20 to 23 feet.

* WHERE...Coastal Del Norte, Humboldt, and Mendocino counties.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
3 follow-up statements
685 
WHUS46 KEKA 311952
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1152 AM PST Wed Jan 31 2024

CAZ101-103-104-109-010400-
/O.CON.KEKA.SU.Y.0002.240201T0600Z-240202T0600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1152 AM PST Wed Jan 31 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST THURSDAY...

* WHAT...Large breaking waves 22 to 25 feet.

* WHERE...Coastal Del Norte, Humboldt, and Mendocino counties.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
449 
WHUS46 KEKA 010333
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
733 PM PST Wed Jan 31 2024

CAZ101-103-104-109-011300-
/O.CON.KEKA.SU.Y.0002.240201T0600Z-240202T0600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
733 PM PST Wed Jan 31 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
THURSDAY...

* WHAT...Large breaking waves 22 to 25 feet.

* WHERE...Coastal Del Norte, Humboldt, and Mendocino counties.

* WHEN...From 10 PM this evening to 10 PM PST Thursday.

* IMPACTS...Dangerous surf conditions and localized beach erosion.
  Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
450 
WHUS46 KEKA 011603
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
803 AM PST Thu Feb 1 2024

CAZ101-103-104-109-011715-
/O.CAN.KEKA.SU.Y.0002.000000T0000Z-240202T0600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
803 AM PST Thu Feb 1 2024

...HIGH SURF ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 30, 3:08 PM PST, 13 hours 14 minutes earlier.

Area forecast discussion, Jan 30, 3:08 PM PST, 13 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
308 PM PST Tue Jan 30 2024

.SYNOPSIS...Winds are increasing and will peak late tonight at 40
to 65 mph in many areas. Heavy rain is expected late tonight and
Wednesday which will bring flooding. Periods of additional rain
and snow is expected late in the week.

&&

.DISCUSSION...The approaching frontal boundary is bringing
stronger winds to the area this afternoon. These winds are
expected to increase into the evening and overnight. Late this
afternoon and evening an unstable boundary layer is expected to
allow stronger winds to mix down. These may diminish slightly this
evening as the atmosphere stabilizes a bit, but then winds will
continue to increase overnight. The rain is expected to start
after midnight in some areas, but the heaviest rain is expected to
hold off until shortly before sunrise. Winds are expected to have
a peak just ahead of the rain. 850MB (4,000 ft AGL) winds still
look very strong peaking at 70 to 80 kt along the coastal areas.

Some of the hires models are showing a strong convective line
moving onshore between 7am and 10 am north of Cape Mendocino. If
this occurs there is still over 50 kts of wind at 2,000 feet and
this may mix down to lower elevations as well. This could be a
secondary peak of the winds. The winds are expected to diminish
Wednesday afternoon, but it will continue to be breezy.

As the rain moves onshore Wednesday morning it is expected to be
heavy. This is especially true in the King Rang and farther south
in Mendocino and Lake counties. The ensembles are still in good
agreement on the strong moisture transport and this will likely
produce large terrain influences. Rainfall totals generally
continue to be 3 to 6 inches with local amounts up to 10 inches
or so in the King Range. It still looks like the biggest impacts
will be with the small streams and low lying areas as most of this
rain is expected to fall in 24 hours. These high precip rates are
expected to bring snow levels down in northern Trinity county by
midday. Heavy snow is expected over 5000 feet with snow levels
falling to 3500 to 4000 feet as the front passes Wednesday night.

Late Wednesday afternoon and evening rain is expected to start to
taper off on the Humboldt and Del Norte coast as the front moves
inland, but is expected to persist longer in Mendocino and Lake
counties. Wednesday night the front will have likely passed by
most areas and showers are expected behind the main front. There
is a slight chance for thunderstorms with these showers, but the
airmass isn't cold enough for much of a risk of small hail at this
point. Thursday showers are expected to continue with snow levels
around 4,000 feet, rain and snow is expected to be much lighter
on Thursday.

Friday another system drops down bringing colder air, but the rain
and snow amounts look to be fairly light. Still snow levels are
expected to drop to around 2500 to 3000 feet which could impact
Hwy 299, Hwy 36 and Hwy 3. Snow amounts are expected to be around
1 to 3 inches. This colder air is also expected to bring the
potential for small hail in the coastal counties. 500 MB
temperatures are around -30 to -32 C and 100 to 200 j/kg.

Saturday there is still a chance for some rain, but it also looks
like it could be a bit of a break in the weather. Sunday and into
early next week there could be another system with lower snow
levels. GFS is showing a very cold and wet scenario. The 12Z run
shows a foot of above 2500 feet and on many of the highway passes.
The ensembles show this as more of an outlier and the NBM output
shows only 1 to 2 inches of snow. MKK

&&

.AVIATION...Southerly winds will increase this evening and overnight
with gusts of 35-45 kt expected at the coastal terminals. High
resolution convective allowing mesoscale models depict a high
reflectivity line early Wednesday (around 12z give or take an hour
or two ). With 60kt 1000-2000 ft above mean sea level coupled with
greater mixing and instability, potential for isolated higher gusts
(>50kt) will be possible (10-20% chance) along the entire coastline.
Nonetheless, extreme low level wind shear will increase tonight for
all terminals as a 925mb S-SE speed max develops in advance of the
surface front. Otherwise, VFR ceilings and vsbys are forecast until
moderate to heavy rain develops after 12Z. Potential for low level
wind shear and strong surface wind gusts will diminish at coastal
terminals after 18z, but persist into early afternoon over KUKI.
DB

&&

.MARINE...A very strong front will move across the waters late
tonight into early Wednesday morning. A coastal barrier jet will
strengthen overnight with storm force gusts highly probable. High
resolution convective allowing mesoscale models indicate a line of
high reflectivity cores moving into waters late by 12Z even. With
925mb winds hitting over 60kt and slight instability near the
surface boundary, brief hurricane force wind gusts to 65 kt will be
possible. Wind gusts have been beefed up per the high resolution
model and NBM guidance. Granted if it is too stable, these stronger
winds just above mean sea level may not transport down to the
surface. For now expanded the storm warning into inner waters for
gusts to 50 kt where impacts will much greater. Hurricane force wind
warning is not completely out of the question either for the outer
waters north of Cape Mendo. This will need to be monitored for
possible upgrades or a special marine warning for gust to 65 kt.

The front will move inland Wednesday morning leaving lighter
southerlies by the afternoon into the overnight. Steep seas will
gradually subside on Wed too. West-southwesterly swell (250-270
degrees) will then build Wed night into Thu. Hazardous seas warnings
are looking likely as the swell peaks Thursday morning. Seas are
forecast to remain elevated Fri-Sat due to large mid period WNW
(squared) swell. Winds are forecast to subside on Fri, however
instability will increase and isolated strong gusts to 25-35kt will
be possible.

Over the weekend another storm system is expected to approach the
waters from SW bringing another chance for strong winds and steep
seas. There remains high uncertainty as to the exact track of the
system, with the low center approaching either central California or
directly into our waters in the current model guidance. These
differences make it very difficult to say exactly what will happen
over the weekend into early next week. DB

&&

.HYDROLOGY...Light rain is expected to start this evening, but
the significant rain is expected to hold off until later tonight.
The exception may be the King Range where the south facing slopes
that may see heavier rain starting this evening. The forecast is
nearly the same with widespread 3 to 6 inches expected and local
amounts up to 10 inches in the King range. The majority of this
is expected to fall in less than 24 hours. This makes flooding of
the smaller streams the largest threat to the region. Some of the
mainstem rivers are also expected to reach flood stage. Currently
this includes the Navarro River at Navarro and the Russian River
at Hopland. Flood watches have been issued for these locations.
The Eel River at Fernbridge is now only showing around a 25%
chance of exceeding flood stage. The Mad River at Arcata is
expected to rise rapidly, but at this point only has a 5 percent
chance of reaching flood stage. MKK

&&

.BEACH HAZARDS...Waves at the beaches will be very chaotic with
increasing winds over the near coastal waters tonight. This will
result in choppy and moderate surf. As the winds decrease on
Wednesday a large west-southwest swell will begin to build into the
waters, reaching maximum height late Wednesday night into Thursday
morning. The surf will go through a transition from more consistent
wave runup to a more traditional longer period swell with set
behavior and breakers between 20 and 24 feet by Thursday morning.
This will result in hazardous surf conditions by Thursday morning
and a high surf advisory for beachgoers will likely be necessary.
Potential for minor coastal inundation or coastal flooding appears
to be low at the moment with high tides around 6.5ft. DB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Wind Warning from 7 PM this evening to 1 PM PST
     Wednesday for CAZ101>107.

     Flood Watch from 2 AM PST Wednesday through Thursday
     morning for CAZ101>103-105-106-109-110-112-113.

     Flood Watch from 10 PM PST this evening through Thursday
     morning for CAZ104.

     Winter Storm Warning from 1 PM Wednesday to noon PST
     Thursday for CAZ107.

     Wind Advisory from 7 PM this evening to 1 PM PST Wednesday
     for CAZ108>113.

     Flood Watch from Wednesday morning through Thursday morning
     for CAZ108-111-114-115.

     Wind Advisory from 1 AM to 4 PM PST Wednesday for CAZ114-
     115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 7 PM PST this evening for PZZ450-
     455.

     Gale Warning from 7 PM this evening to midnight PST tonight
     for PZZ450.

     Storm Warning from midnight tonight to 7 AM PST Wednesday
     for PZZ450.

     Gale Warning from 7 PM this evening to 3 AM PST Wednesday
     for PZZ455.

     Storm Warning from 3 AM to 10 AM PST Wednesday for PZZ455.

     Storm Warning until 7 AM PST Wednesday for PZZ470.

     Storm Warning until 10 AM PST Wednesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Jan 30, 10:33 PM PST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1033 PM PST Tue Jan 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     Non-Tstm Wnd Dmg 3 SE Kneeland           40.72N 123.94W
01/30/2024                   Humboldt           CA   Utility Company

            Power outage at Kneeland. As of 10PM wind
            gusts have peaked at 58 mph.

&&
Local storm report, Jan 30, 10:50 PM PST, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1050 PM PST Tue Jan 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     Non-Tstm Wnd Dmg 3 SSE Arcata            40.83N 124.07W
01/30/2024                   Humboldt           CA   Utility Company

            Power outage affecting Bayside. As of 10:40
            PM, wind gusts have peaked at 28 mph.

&&
Local storm report, Jan 31, 1:58 AM PST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
158 AM PST Wed Jan 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     Non-Tstm Wnd Dmg 4 SSE Hoopa             41.00N 123.63W
01/31/2024                   Humboldt           CA   Dept of Highways

            Strong winds blow trees onto HWY 96 W. A
            gust of 63 mph in Hoopa on Hwy 96 was
            recorded at 1:40AM, about 4 miles NW of the
            downed trees.

&&

JLW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 4:21 AM PSTRiver Flood WarningEKAMendocino30 hr
Jan 31, 4:24 AM PSTRiver Flood WarningEKAMendocino29 hr
Jan 31, 8:08 AM PSTAreal Flood AdvisoryEKAHumboldt10 hr
Jan 31, 8:19 AM PSTAreal Flood AdvisoryEKAMendocino10 hr
Jan 31, 8:29 AM PSTGale WarningEKA5 hr
Jan 31, 8:29 AM PSTHazardous Seas WarningEKA30 hr
Jan 31, 10:06 AM PSTStorm WarningEKA3 hr
Jan 31, 10:46 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt7 hr
Jan 31, 12:00 PM PSTAreal Flood AdvisoryEKADel Norte7 hr
Jan 31, 12:49 PM PSTAreal Flood AdvisoryEKALake, Mendocino, Trinity10 hr
Jan 31, 1:03 PM PSTHazardous Seas WarningEKA19 hr
Jan 31, 1:03 PM PSTStorm WarningEKA90 min
Jan 31, 1:20 PM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity5 hr
Jan 31, 3:36 PM PSTAreal Flood AdvisoryEKALake, Mendocino, Trinity9 hr

Nearby

High Surf Advisories in California, 2024Every high surf advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.